Minnesota, 2005Hail and Damaging Winds in Minnesota, June 27, 2005
June 27, 2005 · NWS MPX · 29 events in 15 counties and zones
19 hail, 8 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM CST, 55 minutes earlier.
Area forecast discussion, Jun 27, 2:15 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON JUN 27 2005
.DISCUSSION...
NICE LINE OF THUNDERSTORMS CURRENTLY FIRING MAINLY JUST N OF CWA
ALONG SURFACE COLD FRONT WITH VORT AROUND AXN GIVING IT AN ASSIST.
MORNING AND EARLY AFTERNOON CLOUDS AND SCATTERED PRECIPITATION HAVE
SUPPRESSED CONVECTION IN MUCH OF S MN. HOWEVER STORMS DEVELOPING IN
UNSTABLE AIRMASS IN IA IN BAND OF STRONGER LOW LEVEL WINDS SHOULD
LIFT INTO S MN. ALSO SEEING A BAND OF ELEVATED CONVECTION
DEVELOPING ACROSS THE TC METRO AHEAD OF MID LEVEL TROF. MAY STILL
SEE SOME DEVELOPMENT FARTHER WEST IN SW MN NEAR COLD FRONT NEXT
COUPLE HOURS ONCE SUBSIDENCE IN WAKE OF VORT WEAKENS. VERY
SIGNIFICANT DIFFERENCES BETWEEN NAM AND GFS NEXT COUPLE DAYS IN
HANDING OF PRECIPITATION EVENTS. BOTH HAVE TRENDED TOWARD INCREASED
PRECIP CHANCES FOR S MN INTO WI ON TUESDAY. GFS HOWEVER APPREARS
TOO WET WITH TOO STRONG OF A SHORT WAVE MOVING ACROSS AREA.
SIGNIFICANT DIFFERENCES FOR WED/THURSDAY AS WELL WITH NAM 6 TO 12
HOURS FASTER. GFS BRINGS ACROSS A STRONGER AND SLOWER UPPER TROF
ACROSS THE NORTHERN TIER OF STATES. WENT MORE WITH THE GFS TIMING
NOT BRINGING PRECP INTO EASTERN AREAS TIL AFTN.
&&
LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
RUNNING WITH THE DGEX DUE TO ETA/NAMS PLACEMENT OF CUT OFF LOW JUST
OFF SOUTHERN CA COAST AND SUBTROPICAL RIDGE EXTENDING INTO GREAT
LAKES REGION. MUCH OF EXTENDED LOOKED GOOD EXCEPT FOR DRY SAT
PERIOD. WITH POTENT SURFACE LOW PRESSURE ACROSS CENTRAL GREAT PLAINS
DURING THE DAY ON SATURDAY...AND PROTRUDING WARM FRONTAL BOUNDARY
OVER MUCH OF CWA...DECIDED BETTER PART OF VALOR WAS TO INCLUDE
CHANCE T-STORMS THIS REGION FOR MAJORITY OF SAT. GOOD CHUNK OF FA IN
RIGHT REAR QUAD OF 80KT JET MAX SAT/12Z-18Z. ISENTROPIC OMEGA IN THE
40 TO 50 RANGE...COUPLED WITH 10 TO 30 MB COND PRESSURE DEFICTS AT
THE 310K LEVEL SHOULD ALSO BE NOTED. DGEX THEN SPLITS SURFACE
FEATURE OVR DAKOTAS INTO TWO SYSTEMS...ONE OVR NORTHERN MN AND THE
OTHER OVR KANSAS BY 00Z MON. COLD FRONT PASSES MUCH OF AREA OF
RESPONSIBILITY DURING DAY ON MONDAY...WITH ANOTHER SUMMER 50H RIDGE
BUILDING IN ITS WAKE BY TUES MORNING. RIDGE WILL BUILD DRAMATICALLY
INTO MID WEEK EFFECTIVELY SHUTTING DOWN PCPN CHANCES ACROSS FA
TUE-THU.
.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.
&&
Hazardous weather outlook, Jun 27, 4:32 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT MON JUN 27 2005
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-281100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
532 AM CDT MON JUN 27 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST TODAY INTO THIS
EVENING...AS A COLD FRONT PUSHES INTO WESTERN MINNESOTA BY AFTERNOON.
AREAS UNDER THE GREATEST RISK OF SEVERE WEATHER...WOULD
GENERALLY BE EAST OF A LINE FROM ABOUT LITTLE FALLS TO
REDWOOD FALLS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL
BE THE PRIMARY THREATS. HOWEVER...A TORNADO OR TWO CANNOT BE
RULED OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A VIGOROUS STORM SYSTEM IS STILL EXPECTED TO MOVE THROUGH THE
NORTHERN PLAINS BEGINNING LATE TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE. STRONG TO SEVERE THUNDERSTORMS COULD ENTER PARTS OF
WEST CENTRAL OR SOUTHWEST MINNESOTA LATE TUESDAY NIGHT...AND THEN
CONTINUE ACROSS THE REST OF SOUTHERN MINNESOTA...AND POSSIBLY
WESTERN WISCONSIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND EVENING.
JPR
Event by event
19 hail, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hail, Meeker
- When
- June 27, 3:10 PM CST to 3:35 PM CST
- Where
- Meeker County, 3 mi S of Watkins
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.267, -94.417
Hail began to fall at the size of walnuts and gradually decreased to the size of dimes 25 minutes later.
Hail, Meeker
- When
- June 27, 3:10 PM CST
- Where
- Meeker County, Forest City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.217, -94.483
Hail up to the size of quarters fell on Highway 24. A car was dented by the hail.
Hail, Stearns
- When
- June 27, 3:20 PM CST
- Where
- Stearns County, Kimball
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.317, -94.300
Hail, Yellow Medicine
- When
- June 27, 3:22 PM CST
- Where
- Yellow Medicine County, Wood Lake
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.650, -95.550
Hail, Stearns
- When
- June 27, 3:45 PM CST
- Where
- Stearns County, 1 mi W of Fairhaven
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.317, -94.233
Hail, Wright
- When
- June 27, 4:03 PM CST
- Where
- Wright County, South Haven
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.300, -94.217
Hail, Hennepin
- When
- June 27, 4:05 PM CST
- Where
- Hennepin County, Bloomington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.817, -93.317
Quarter sized hail cracked windshields.
Hail, Sherburne
- When
- June 27, 4:12 PM CST
- Where
- Sherburne County, Becker
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.417, -93.900
Hail, Hennepin
- When
- June 27, 4:27 PM CST
- Where
- Hennepin County, Robbinsdale
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.033, -93.367
Quarter sized hail fell at North Memorial Hospital.
Hail, Anoka
- When
- June 27, 4:33 PM CST
- Where
- Anoka County, Hilltop
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.083, -93.250
Thunderstorm Wind, Sherburne
- When
- June 27, 4:37 PM CST
- Where
- Sherburne County, 5 mi N of Big Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.400, -93.767
Trees up to 18 inches in diameter were downed.
Hail, Ramsey
- When
- June 27, 4:40 PM CST
- Where
- Ramsey County, New Brighton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.067, -93.200
Penny sized hail fell near Highview School.
Funnel Cloud, Redwood
- When
- June 27, 4:46 PM CST to 4:50 PM CST
- Where
- Redwood County, 2 mi N of Morgan
- Reported by
- STORM CHASER
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
A funnel cloud was spotted by a storm chaser looking southwest from a position along County Road 11 in Redwood County about 4.5 miles south southwest of Franklin.
Thunderstorm Wind, Isanti
- When
- June 27, 5:00 PM CST
- Where
- Isanti County, 11 mi W of Isanti
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.500, -93.483
A tree was downed across County Road 7 about one mile north of County Road 5 just north of Spencer Brook.
Hail, Wright
- When
- June 27, 5:05 PM CST
- Where
- Wright County, 3 mi E of Albertville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.233, -93.600
Penny sized hail fell in Otsego Township.
Hail, Blue Earth
- When
- June 27, 5:10 PM CST to 5:13 PM CST
- Where
- Blue Earth County, 3 mi NE of Good Thunder
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.033, -94.017
Thunderstorm Wind, Hennepin
- When
- June 27, 5:15 PM CST
- Where
- Hennepin County, Crystal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.067, -93.383
Four large trees were downed. One tree fell onto a home. Another tree blocked a road.
Funnel Cloud, Waseca
- When
- June 27, 5:30 PM CST to 5:32 PM CST
- Where
- Waseca County, 10 mi E of Janesville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
A "rope-shaped" funnel cloud was observed and photographed for 2 minutes by a trained spotter about 10 miles east of Janesville.
Hail, Rice
- When
- June 27, 5:30 PM CST
- Where
- Rice County, Morristown
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.233, -93.450
Thunderstorm Wind, Anoka
- When
- June 27, 5:40 PM CST to 6:00 PM CST
- Where
- Anoka County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.283, -93.250
Trees were downed in Coon Rapids, Fridley, and Columbia Heights.
Hail, Waseca
- When
- June 27, 5:52 PM CST
- Where
- Waseca County, 9 mi S of Waseca
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.950, -93.500
Thunderstorm Wind, Chisago
- When
- June 27, 5:53 PM CST
- Where
- Chisago County, Chisago City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.383, -92.900
Tree limbs, power lines, and a transformer were downed.
Hail, Waseca
- When
- June 27, 5:55 PM CST
- Where
- Waseca County, 5 mi N of Waldorf
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.000, -93.700
Penny sized hail fell near Waldorf and Alma City.
Thunderstorm Wind, Ramsey
- When
- June 27, 6:00 PM CST
- Where
- Ramsey County, White Bear Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.083, -93.017
A tree was downed onto power and telephone lines near the intersection of Stewart Avenue and Fourth Street.
Thunderstorm Wind, Rice
- When
- June 27, 6:02 PM CST to 6:10 PM CST
- Where
- Rice County, Northfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.467, -93.167
Two foot diameter trees were downed on the St. Olaf College campus. Trees were also downed near the intersection of Lincoln Parkway and Second Street, and on Decker Avenue. A tree was downed onto a house on North Linden Street. A tree felled onto a power line started a fire at Ivanhoe Avenue. A utility pole was broken on Cedar Avenue.
Thunderstorm Wind, Waseca
- When
- June 27, 6:25 PM CST
- Where
- Waseca County, 4 mi S of Waseca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.033, -93.500
A tree was downed onto a power line on County Road 4 near Wilton Bridge.
Hail, Hennepin
- When
- June 27, 6:28 PM CST
- Where
- Hennepin County, Ft Snelling
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.883, -93.200
Penny sized hail fell at the Fort Snelling ball fields.
Hail, Waseca
- When
- June 27, 6:33 PM CST
- Where
- Waseca County, Waseca
- Measured
- 1 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 44.083, -93.500
Quarter sized hail fell just south of the Waseca Federal Correction Institution. Dime to nickel size hail fell in town.
Hail, Dakota
- When
- June 27, 6:40 PM CST
- Where
- Dakota County, Burnsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.800, -93.317
Penny sized hail fell near Burnsville Center Mall.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, June 27, 20051 death · 7 injured · 1 event
- Tornado in Nebraska, June 27, 2005$300,000 · F2 · 1 event
- Hail in Nebraska, June 27, 2005$3.2 million · 1.75 in hail · 5 events
- Hail in Kansas, June 27 to 28, 2005$375,000 · 2 in hail · 10 events
- Lightning Strikes in Georgia, June 27, 2005$400,000 · 2 events
- Flash Flood and Hail in Iowa, June 27 to 28, 2005$138,000 · 1 in hail · 17 events
- Lightning Strike in North Carolina, June 27, 2005$200,000 · 1 event
- Lightning Strike in New Hampshire, June 27, 20051 injured · $110,000 · 1 event
- Hail and Damaging Winds in Michigan, June 27, 20051 injured · $67,000 · 57 kt wind · 9 events
- Flash Flood in North Carolina, June 27, 2005$60,000 · 1 event
- Lightning Strike in Indiana, June 27, 2005$50,000 · 1 event
- Lightning Strike in North Carolina, June 27, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462730, 5462783, 5462784, 5462785, 5462786, 5462787, 5462873, 5462788, 5462789, 5462790, 5462791, 5462792, 5462872, 5462793, 5462794, 5462795, 5462796, 5462797, 5462798, 5462799, 5462800, 5462801, 5462802, 5462803, 5462804, 5462870, 5462868, 5462869, 5462871.